









Final Agenda (November 17, 2020)

"Agile government responses to the COVID-19 Pandemic in the Arab region: what are we learning for the future"

Online event organized jointly by

The Organization for Economic Cooperation and Development/SIGMA, United Nations Economic Commission for Western Asia (UN ESCWA) and the United Nations Department of Economic and Social Affairs (UN DESA)

Tuesday, 17 November 2020 2.00 P.M. – 4.30 P.M. (Paris time) 3:00 P.M. – 5:30 P.M. (Beirut Time) 8:00 A.M. -10:30 A.M. (New York Time)

Agenda		
Time (EDT)		
2:00- 2:20 pm	Welcome and opening remarks (10 min)	
(Paris Time)		
	1. Mr. Gregor Virant,	
3:00 – 3:20 pm	Head of OECD/SIGMA Programme	
(Beirut Time)	OECD	
	2. Mr. John-Mary Kauzya,	
8:00 - 8:20 am	Chief, Public Service Innovation Branch,	
(New York time)	Division of Public Institutions and Digital Government	
	UNDESA	
(20 mins)		
	3. Mr. Tarik Alami,	
	Director, Emerging and Conflict Related Issues Division (ECRI),	
	UN-ESCWA	

	Keynote speech (10 min)
	 Mr. Ra'ed Mohamed BenShams President, The international Institute of Administration Sciences (IIAS) President, The Middle East and North Africa Public Administration Research (MENAPAR) Founding Director General, the Institute of Public Administration Bahrain (BIPA) Overall moderator: Ms. Elida Reci, Governance and Public Administration Officer, Public Service Innovation Branch, Division of Public Institutions and Digital Government, UNDESA
2:20 – 3:00 pm	Session One: Panel Discussion on Public Service Delivery
(Paris Time) 03:20-4:00 pm	<i>This session will address the role of public service and public servants during the COVID-19 pandemic and beyond.</i>
(Beirut Time)	The discussion will focus on the following questions:
08:20-09:00 am (New York time)	1. What are the main challenges in facing covid-19 pandemic and ensuring continuity of public service delivery at the national and local level? Examples from sector specific responses might be useful i.e. health, education, social protection, etc.
(40 mins)	2. How the agility of responses has affected the state-people relationship in these challenging times? What are the lessons learnt?
	3. The challenges of crisis can serve as accelerators. What do you see as future demands in terms of governance/public service delivery at the local and central level? What are the main challenges and opportunities for building a better future?
	Moderator: Mr. John-Mary Kauzya, Chief, Public Service Innovation Branch, Division for Public Institutions and Digital Government, UNDESA
	 Speakers: 1. Representative¹, Ministry of Government Development and the Future, UAE
	2. Mr. Mohamed Sefiani, Mayor of ChefChaouen city, Morocco
	Interactive Discussions with participants ¹ Ms. Roula Sylla, Policy Advisor, OECD

	Session Two: Panel Discussion on accelerating digital
03: 00 – 03:40 pm	<u>transformation</u>
(Paris Time)	
	This session will address key challenges of digital transformation in the
04:00 – 04:40 pm	Arab region. It will look at the dimensions of strategy/vision, leadership
(Beirut Time)	and institutional frameworks, legal frameworks for change, implementation of policy and strategies as well as the innovation. The
09:00 – 09:40 am	panel will also discuss perspectives and pathways of Arab countries in responding to the challenges of COVID-19 and building a better future.
(New York time)	responding to the chattenges of COVID-19 and building a better future.
	The discussion will focus on the following questions:
(40 mins)	1. What are the challenges and opportunities of digital transformation in the Arab region?
	2. Are Arab countries ready to uptake digital transformation to a larger scale for a better future of governance?
	3. What has the response to COVID-19 shown us about the technology diffusion and uptake in building agility in government responses in the Arab countries?
	Moderator: Ms. Nibal Idlebi,
	Chief of Innovation Section UN-ESCWA
	Speakers:1. Ms. Ghada Labib, Deputy Minister, Ministry of Communications and Information Technology, Egypt
	 Mr. Hassen Harrabi, Advisor to the Minister, Ministry of Communication Technology and Digital Economy, Tunisia
	Interactive discussion with participants Ms. Roula Sylla, Policy Advisor, OECD
	Session Three: Panel Discussion on Open Innovation
03: 40 – 04:20 pm	
(Paris Time)	This panel discussion will elaborate on different perspectives of civic movements, academia, business start-ups and youth in shifting from a
04:40 – 05:20 pm	whole of government approach to whole of society approach. It will aim
(Beirut Time)	to address the challenges of maintaining gains in open data, open government and open innovation during COVID-19 in the Arab region
09:40 – 10:20 am	The discussion will focus on the following questions:
(New York time)	
(40 mins)	1. What are the challenges and opportunities of COVID-19 response pertaining to open innovation, open data, oper government, etc by non-government stakeholder's perspective?
	 What are some of the gains and what are some of the setbacks in COVID-19 response by the perspective of civic movements, academia, start-ups and youth? What are the lessons learnt?

	3. How should we build better into the future? What should we keep and what should we drop while finding national and regional pathways into a better future?
	Moderator: Mr. Nick Thijs Service Delivery and Public Administration Reform OECD/SIGMA
	Potential Speakers:
	 Ms. Lamia Moubayed, President, the Institute of Finance Basil Fuleihan, (Lebanon)
	Member of the UN Committee of Experts on Public Administration (CEPA)
	 Mr. Alessandro Bozzini Policy Analyst, Open Government Unit (OECD)
	 Mr.Ahmed Darwish TebFact, Telehealth, Palestine
	 Ms. Safa Fadhil Al-Qoch, Head of Exploration, Country Accelerator Lab, (UNDP)
	Interactive discussions with participants Ms. Zahr Bou Ghanem, Research Assistant, Innovation Section, UN- ESCWA
04:20 -04:30 pm	Main findings and key takeaways
(Paris Time) 05:20 – 05:30 pm (Beirut Time) 10:20 – 10:30 am	Ms. Bianca Brétéché, Head of Operations and Regional Manager EU Neighbourhood South OECD/SIGMA
(New York time)	Closing Remarks
(10 mins)	 Ms. Bianca Breteche, Head of Operations and Regional Manager EU Neighbourhood South OECD/SIGMA Mr. Youness Abouyoub, Chief of Governance and State- Building Section, UN-ESCWA Mr. John-Mary Kauzya, Chief of Public Service Innovation Branch, Division for Public Institutions and Digital Government, UNDESA

¹ The interactive discussions will build upon the elaborations of speakers and moderators, host Q&A and generate a discussion on the following three main questions:

- 1- <u>What do we need to leave behind?</u> What are the approaches that no longer fit with the world we are heading into? What are the structures and processes that have revealed to be inadequate, unsuited or inappropriate for the world emerging from this crisis? What did the crisis show was no longer appropriate and what has emerged from or been exacerbated by the crisis?
- 2- <u>What do we want to keep?</u> What are the values, approaches, structures, processes that reflect our values and needs? What should we keep as it is and what should we adopt/change?
- 3- <u>What should we do differently?</u> What could we do differently, given what has been revealed by the crisis? What should we change? What should we experiment with? What should we attempt now?